Nonsteroidal anti-inflammatory drug gastrointestinal toxicity

Research output: Contribution to journalArticle

11 Scopus citations

Abstract

Toxic effects in the upper gastrointestinal tract, primarily complicated gastric and intestinal ulcers, are the most common undesirable effects of the nonsteroidal anti-inflammatory drugs. During the last several years, there have been several advances, both in the laboratory and clinically, toward reducing nonsteroidal anti-inflammatory drugs' gastrointestinal toxicity. Some of these important developments are the delineation of mechanisms of nonsteroidal anti-inflammatory drug-induced gastrointestinal toxicity, identification of groups at highest risk for development of nonsteroidal anti-inflammatory drug-induced gastrointestinal complications, recognition of co-therapies that could reduce nonsteroidal anti-inflammatory drug toxicity, and, most recently, development of classes of nonsteroidal anti-inflammatory drugs with improved gastrointestinal safety profiles. Many of these advances have occurred during the last year. This review focuses on several of the important recent observations that have improved understanding and safety of nonsteroidal anti-inflammatory drugs in the gastrointestinal tract.

Original languageEnglish (US)
Pages (from-to)503-512
Number of pages10
JournalCurrent Opinion in Gastroenterology
Volume17
Issue number6
DOIs
Publication statusPublished - 2001

    Fingerprint

ASJC Scopus subject areas

  • Gastroenterology

Cite this